Our patient kindly provided us a unique opportunity to study this fascinating combination of clinical disorders. He initially presented with chest pain episode, elevated troponin, and d-dimer levels. Serial ECGs revealed a pattern of transient anterior wall ischemia followed by persisted inferior posterior ST-elevation myocardial infarction (STEMI). Subsequent echocardiography showed hypokinesia in the posterior inferior wall. Pulmonary CTA detected multiple newly-formed emboli while aortic CTA showed diffuse occlusion affecting infrarenal aorta and both common iliac arteries with collateral vessels. After three weeks of’ anticoagulation therapy, his D-dimer level normalized, pulmonary embolus disappeared while abnormal findings on ECG, TTE, and myocardial perfusion PET remained. According to the literature, various ECG manifestations have been well described in the setting of APE, including pulmonary P waves, right axis deviations, S1S2S3, S1Q3T3, T waves inversions, ST depressions and ST elevations [2, 10, 11]. Abnormal echocardiography, such as McConnell sign, have also been noted [10,11,12,13]. However, these changes were always transient and could resolve quickly after successful anticoagulation therapy [10, 12, 14]. So we proposed that APE and AMI coincided based on the persisted evidence of left ventricular strain after pulmonary embolus dissolved. We found 8 case reports of the coexistence of APE and AMI by searching Pubmed and Medline database using keywords “pulmonary embolism and myocardial infarction.” Three of them have paradoxical embolism, a disease that happened due to patent foramen ovale (PFO), pulmonary AV shunts, or intracardiac shunts . Its standard diagnostic criteria include three aspects:  arterial embolism with no evidence of a source in the left heart or arterial circulation ; evidence of an abnormal communication between the right and left circulations; and  confirmation of deep venous thrombosis or pulmonary embolism . With the prevalence of 27% in the general population, PFO remains still under-diagnosed and under-reported . In this case, although physical examination, repeated TTE, and a cardiopulmonary exercise stress test showed no signs of abnormal communications, we could not rule out the possibility of PFO because of the low sensitivity of TTE [4, 16]. Moreover, since our patient initially had an episode of thigh pain and lower limb ultrasound showed slow venous blood flow after successful anticoagulation therapy, it is possible that deep venous thrombus formed in lower limbs and caused the thrombosis in both pulmonary and coronary circulation through PFO. Another explanation for concomitant APE and AMI is the preexisting coronary arterial stenosis [3, 17]. Triggered by APE, enhanced catecholaminergic discharge could induce vasospasm, and the activation of coagulation cascade could worsen the preexisted stenosis . In our case, since the coronary CTA showed no significant stenosis, this explanation would not suffice. A third possibility would be the procoagulant state. Cancer, estrogen therapy, and autoimmune diseases such as SLE, antiphospholipid syndrome have been well recognized to be related to pro coagulation through different mechanisms . As an elder male, our patient had been screened, especially for malignancy, and no signs were observed.
Another important aspect of our case is the incidental finding of aortoiliac occlusive disease, so-called Leriche syndrome. First mentioned by Irish anatomist Jones Quain in 1847 and later described by French surgeon Rene Leriche in 1940, Leriche syndrome is a rare variant of atherosclerothrombotic occlusive disease characterized by total occlusion of the abdominal aorta and both iliac arteries [7, 18]. Except for typical exacerbating factors such as hypertension, diabetes mellitus, hyperlipidemia, and smoking, other etiologies including developmental defect of aortic growth, radiation exposure, congenital rubella infection, luetic aortitis, Takayasu arteritis, and retroperitoneal fibrosis have also been postulated . It occurs most frequently in males around five decades of life . The classical triad of clinical symptoms is intermittent claudication, impotence, and weak or absent femoral pulses . Collateral vessels so-called choke vessels, always present along with the slowly-developing occlusions while acute aortic embolus extending from the inferior mesenteric artery to both external iliac arteries, could also happen [20, 21]. Comorbidities such as AMI, dilated cardiomyopathy, ischemic bowel disease, gastric outlet obstruction, chronic obstructive pulmonary disease, chronic renal failure, and malignancy have been reported [7, 18, 22]. The preferred treatment regimen range from oral antiplatelet and lipid-lowering therapy to revascularization procedure, including balloon angioplasty, stenting, or bypass surgery [23, 24]. As far as we know, our case is the first case reporting the coexistence of APE and AMI accompanied by Leriche syndrome, which could be attributed to the overlapping nature of their pathophysiology.
As for our treatment strategies, we first adopted LWMH for anticoagulation based on the presence of low-risk APE and concomitant dual antiplatelet therapy for Leiche syndrome and possible AMI. After thrombus dissolved, we switched to rivaroxaban for anticoagulation while reserving dual antiplatelet for confirmed acute myocardial infarction and Leriche syndrome. Not recognized by current guidelines mostly due to rare occurrences of concomitant APE and AMI, our anticoagulation and dual antiplatelet treatment regimen were indeed supported by individual clinical cases [25,26,27]. Luckily, our patient responded well to the treatment.
So in all, Acute pulmonary embolism could occur concomitantly with acute myocardial infarction. Failure to identify this combination might lead to disastrous consequences. Leriche syndrome is a rare variant of atherosclerothrombotic occlusive disease characterized by total occlusion of the abdominal aorta and/or both iliac arteries. The coexistence of acute pulmonary embolism, acute myocardial infarction, and Leriche syndrome was reported for the first time.